Drug-induced urticaria and angioedema: pathomechanisms and frequencies in a developing country and in developed countries
Related Experiment Video
Updated: Oct 1, 2026

Measuring Local Anaphylaxis in Mice
Published on: October 14, 2014
Malcolm W Greaves1, Suraiya H Hussein
1Department of Dermatology, Hospital Kuala Lumpur, Malaysia.
Abstract:
A careful drug history should be obtained from all patients with acute or chronic urticaria/angioedema, especially in the elderly. Although strictly comparable data are lacking, drug-induced urticaria appears to be more common in developed countries than in Malaysia, at least in a Hospital setting. Culprit drugs include antibiotics, analgesics and contrast media. Pseudoallergic drug-induced urticaria mimicks true allergic urticaria, but without an evident immunological basis, and is at least as common as the allergic type. In Malaysia, and in many other countries compulsory, ingredient labelling of 'traditional' medicines would do much to reduce the frequency of drug-induced urticaria.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Allergic Reactions: Anaphylaxis
Allergic Drug Reactions
Allergic Reactions
Hypersensitivities
Types of Hypersensitivities
Hypersensitivity reactions are categorized into four types: Type 1, Type 2, Type 3, and Type 4. Each type has a distinct mechanism...
Hypersensitivity Reactions: Immune-Complex Reactions

